Kentucky, 2017

Damaging Wind in Kentucky, July 23, 2017

July 23, 2017 · NWS JKL · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed late this afternoon and evening along a moisture gradient and remnant outflow boundary from earlier day storms. One of these storms became strong enough to produce high enough winds to break a couple of large tree limbs off of a tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated to scattered thunderstorms developed late this afternoon and evening along a moisture gradient and remnant outflow boundary from earlier day storms. One of these storms became strong enough to produce high enough winds to break a couple of large tree limbs off of a tree. These landed on a nearby storage building, causing it to collapse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 23, 6:06 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 23, 6:06 PM EST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
706 PM EDT Sun Jul 23 2017

.UPDATE...
Issued at 706 PM EDT SUN JUL 23 2017

Freshened up the POPs through tonight based on the latest radar
and higher resolution model guidance trends. The best instability
gradient has been shifting slightly towards the Tennessee/Kentucky
border with time, with more sustained convection aligning from
north central Tennessee to southwest Tennessee. Scattered
convection has initiated across portions of the Cumberland Valley
in the last 15 minutes or so, and will continue to advertise the
highest POPs down in this area. Did tighten up the gradient of
POPs more so to the north, where the last few runs of the HRRR
has been suggesting more limited activity through this evening.
Updates will be out shortly.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 401 PM EDT SUN JUL 23 2017

MCV crossing east Kentucky into West Virginia has really zapped
our instability today. We really don't see much CU out there.
There is a dewpoint/ouflow boundary draped across our far south,
near Middlesboro, where instability is much higher to the south of
this boundary. This would likely be the best area to see
development this evening as dewpoints have remained in the mid to
upper 60s back to the north. Temperatures have also remained a bit
cooler today to the north. All of this together has really
weakened the threat of storms for much of the area. With this in
mind, have opted to drop the flash flood watch for the northern
counties. Best rain chances will remain in the south closer to
that boundary this evening. Should see activity diminish quickly
by mid to late evening with dry weather expected overnight. With
more clearing expected tonight, we could see a good deal of
valley fog tonight. The cold front to the north will drop south
tomorrow afternoon/evening and may allow a few showers or storms
to pop up along the boundary at that time. Instability is rather
weak, but given the middle of the afternoon, can't rule out an
isolated storm. As the cold front sinks to the south tomorrow
evening, dry weather will be seen through Monday night. We may see
another round of valley fog Monday night pending cloud cover.

.LONG TERM...(Tuesday through Sunday)
Issued at 440 PM EDT SUN JUL 23 2017

At the start of the period, a shortwave trough is expected to be
moving through the Northeast and Mid Atlantic states with an upper
level ridge centered over the Southern Plains region. Height rises
At the surface, a boundary should continue pushing south of the
area with high pressure expected to be centered across the Great
Lakes region and Ontario and building into the region. A period
of height rises should continue into the start of the period as
well.

Mid to upper level as well as surface high pressure centered
north or northeast of the area is expected to dominate through
midweek. The GFS is drier Tuesday into Wednesday compared to the
recent ECWMF runs though the 12Z ECMWF has trended drier. With
high pressure dominating, generally dry weather is expected for
Tuesday into Wednesday though the cap may be weaker near the VA
border and a slight chances right along the VA was used each
afternoon. Temperatures will be near to slightly above normal on
both days with with highs in the 80s on Tuesday and upper 80s to
near 90 on Wednesday. Lows will be a bit lower than recent nights
on Tuesday night in the mid 60s.

The high, however, should move east of the area by late Wed into
Wed night, with the boundary that will have stalled south of the
area lifting north as a warm front by late Wed and Wed night
and leading to increase in dewpoints and humidity.

Models continue to indicate a low pressure system moving across
central to eastern Canada during the middle to end of the week. An
associated cold front should drop south of the Great Lakes and to
the OH River on Thursday night. Models continue to indicate the
boundary should move south across the area on Friday in advance of
a shortwave trough. This boundary should continue to push south
of the area Friday night into Saturday. Once the axis of the
shortwave trough moves through on Saturday, height rises should
occur by the second half of next weekend, with high pressure
building toward the area.

With the approaching front and shortwave trough more organized
convection is expected from Thursday afternoon through Friday
evening. Until the shortwave trough axis moves south and east,
isolated convection cannot be ruled out over the weekend. Model
runs vary with timing this and this will ultimately determine if
next weekend ends on a dry note.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 141 PM EDT SUN JUL 23 2017

Dying MCS has really zapped the daytime warming thus far and thus
will keep thunderstorm chances at bay until after 20 or 21z. It
looks like there will be a narrow window this evening for a few
storms. Otherwise, mainly VFR conditions should dominate the TAF
period. If we can clear out late tonight, we could have to contend
with some valley fog, although no impacts are expected at the TAF
sites.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...KAS
LONG TERM...JP
AVIATION...KAS
Hazardous weather outlook, Jul 23, 2:55 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
355 PM EDT Sun Jul 23 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
355 PM EDT Sun Jul 23 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible through Saturday, mainly during
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS

In the hours before

Local storm report, Jul 23, 5:51 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
651 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      1 ENE GATES             38.24N 83.34W
07/23/2017                   ROWAN              KY   911 CALL CENTER

            REPORT OF MAN STRANDED ON HOOD OF CAR AND HOME FLOODED
            NEAR HALDEMAN ROAD AND BUFFALO BRANCH ROAD.

&&

DMJ
Special weather statement, Jul 23, 6:29 PM EST, 1 minute before
Special Weather Statement
National Weather Service JACKSON KY
729 PM EDT SUN JUL 23 2017

KYZ084>086-240000-
Whitley-McCreary-Knox-
729 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KNOX...SOUTHEASTERN
MCCREARY AND WHITLEY COUNTIES...

At 727 PM EDT, a strong thunderstorm was located over Duckrun, or 7
miles west of Williamsburg, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Williamsburg, Whitley City, Julip, Gatliff, Emlyn, Clate, Clio,
Verne, Goldbug, Gausdale, Pleasant View, Louden, Krupp, Hollyhill,
Polly Camp, Wofford, Indian Creek, Nevisdale, Wiborg and Bon.

Torrential rainfall is also occurring with this storm, and may cause
significant ponding of water on roadways. Do not drive your vehicle
through flooded roadways.

LAT...LON 3667 8446 3682 8452 3688 8396 3661 8396
TIME...MOT...LOC 2327Z 270DEG 22KT 3675 8431

DJ

The radar

The Knoxville radar (KMRX), 147 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 23, 6:30 PM EST
Where
Wayne County, Monticello
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.830, -84.830

A citizen reported a couple of large tree limbs being snapped, and subsequently falling onto a nearby storage building, causing it to collapse.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702356.